Pennsylvania, 2004

Damaging Wind in Pennsylvania, March 5, 2004

March 5, 2004 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 5, 7:13 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 5, 7:13 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
713 PM EST FRI MAR 5 2004

.UPDATE...

ISSUED QUICK UPDATE TO ADD MENTION OF THUNDER FOR CENTRAL AND S
ZONES...AND ALSO TO INCLUDE MENTION OF LOCALLY HEAVY RAINFALL.
CONVECTION RAPIDLY APPROACHING FROM SW...ALBEIT IN A SLIGHTLY
WEAKENED STATE. NEVERTHELESS...MODERATE TO HEAVY RAINFALL EXPECTED
TO REACH LAURELS OVER THE NEXT 2 HOURS...AND CENTRAL MTNS BETWEEN 9
PM AND MIDNIGHT...AS WELL AS PORTIONS OF THE LOWER SUSQ. SFC-BASED
INSTABILITY MUCH MORE LIMITED ACROSS CWA...BUT FORCING IN RIGHT
ENTRANCE OF UPPER LEVEL JET STREAK PASSING TO OUR W AND N WILL
LIKELY ALLOW FOR AT LEAST SOME ELEVATED CONVECTION TO OCCUR ALONG/S
OF I-80. INTERESTING TO SEE SFC CONVERGENCE RAPIDLY INC ACROSS
NORTHERN W VA WITHIN LAST 2 HOURS...IN AREA OF ENHANCED LOW-MID
LEVEL FRONTOGENETICAL FORCING. THIS IS OCCURRING A BIT FASTER THAN
18Z...AND CERTAINLY 12Z MODELS INDICATED.

PARALLEL NATURE OF LOW/MID LEVEL WINDS ALSO INDICATES POTENTIAL FOR
TRAINING OF ECHOES LATER TNT.

KL/JL

&&

.PREV DISCUSSION...

FCST GOING AS EXPECTED...AS BEST DYNAMICS LIFT AWAY FROM C PA...AND
CLDS REMAIN ACROSS BULK OF THE AREA. WENT MC WEST OF A BFD...
SOMERSET LINE... OTHERWISE CLOUDY THIS AFT. ALSO CUT TEMPS BACK
SOME...ESP. EASTERN AREAS. ALSO CUT POPS NE SECTIONS.

AS OF MID AFT...WARM AIR AND BINOVC TRYING TO WORK IN NOW. FOR THIS
EVENING...LOOKING AT MAINLY CLOUDY SKIES...BUT DRY...EXCEPT FOR A
FEW SHOWERS INTO LAURELS AROUND MIDNIGHT.

WENT MAINLY CAT POPS AFT MIDNIGHT INTO SAT AM.

MIXING WITH AND CHANGING TO SNOW LATE IN THE DAY N AND W AREAS.

NEW AVN...RFC...MREFS QPF FAIRLY CLOSE...WHILE ETA IS A LITTLE
FURTHER N AND WETTER. THINK ETA IS TOO WET...BUT WILL ISSUE
FLOOD WATCH FOR SATURDAY FOR MINOR FLOODING AT SOME RIVER
POINTS...AND IF WE GET A LITTLE RAIN MORE THAN FCST...PROBLEMS
COULD BE FURTHER N...THUS PUT WATCH UP INTO TIOGA CO. LEFT
OUT FAR NW COUNTIES FOR NOW.

SUNDAY WILL FEATURE SOME SNOW AND RAIN SHOWERS...LAPSE RATES WILL
BE STEEP.

GRIDS OUT FOR PERIOD 12Z MONDAY INTO NEXT FRIDAY...JUST MADE MINOR
ADJUSTMENTS...AS WE ENTER A COLDER PATTERN. SOME CLIPPERS...FAST
MOVING...BUT NO REAL BIG STORMS IN SIGHT.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
Hazardous weather outlook, Mar 5, 5:10 AM EST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
510 AM EST FRI MAR 5 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-051209-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
510 AM EST FRI MAR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The State College radar (KCCX), 103 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
March 5, 8:40 PM EST
Where
Somerset County, Windber
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.250, -78.833

Trees were down in Windber and throughout Conemaugh Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387111.